Alert archive / Kansas / Freeze Warnings in 2016
Freeze Warning 4, NWS Topeka, KS
NWS Topeka, KS issued this freeze warning at Nov 8, 2016, 8:03 PM CST for Clay County, Ottawa County, Riley County, Kansas. It took effect at Nov 9, 2016, 12:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 8, 2016, 8:03 PM CST (02:03 UTC)
- In effect from
- Nov 9, 2016, 12:00 AM CST
- Expired
- Nov 9, 2016, 9:00 AM CST
- In force
- 9 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Ottawa County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1678 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
999 WWUS73 KTOP 090203 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 803 PM CST TUE NOV 8 2016 KSZ021-022-034-091015- /O.UPG.KTOP.FR.Y.0002.161109T0600Z-161109T1500Z/ /O.NEW.KTOP.FZ.W.0004.161109T0600Z-161109T1500Z/ CLAY-RILEY-OTTAWA- INCLUDING THE CITIES OF...CLAY CENTER...MANHATTAN...MINNEAPOLIS... BENNINGTON 803 PM CST TUE NOV 8 2016 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST WEDNESDAY. THE FROST ADVISORY IS NO LONGER IN EFFECT. * TEMPERATURE...TEMPERATURES WILL DROP TO 29 TO 32 DEGREES. EXPECT WIDESPREAD FROST TO DEVELOP LATE TONIGHT. * IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ KSZ011-012-091015- /O.EXA.KTOP.FR.Y.0002.161109T0600Z-161109T1500Z/ NEMAHA-BROWN- INCLUDING THE CITIES OF...SABETHA...SENECA...HIAWATHA...HORTON 803 PM CST TUE NOV 8 2016 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST WEDNESDAY. * TEMPERATURE...TEMPERATURES WILL DROP TO 32 TO 35 DEGREES. WIDESPREAD FROST IS EXPECTED TO DEVELOP LATE TONIGHT. * IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ KSZ023-024-026-035>040-054-055-091015- /O.CON.KTOP.FR.Y.0002.161109T0600Z-161109T1500Z/ POTTAWATOMIE-JACKSON-JEFFERSON-DICKINSON-GEARY-MORRIS-WABAUNSEE- SHAWNEE-DOUGLAS-LYON-OSAGE- INCLUDING THE CITIES OF...WAMEGO...ST. MARYS...HOLTON... VALLEY FALLS...OSKALOOSA...PERRY...MCLOUTH...GRANTVILLE... MERIDEN...NORTONVILLE...ABILENE...HERINGTON...JUNCTION CITY... COUNCIL GROVE...ALMA...ESKRIDGE...MAPLE HILL...ALTA VISTA... MCFARLAND...HARVEYVILLE...PAXICO...TOPEKA...LAWRENCE...EMPORIA... OSAGE CITY...CARBONDALE...LYNDON...BURLINGAME...OVERBROOK 803 PM CST TUE NOV 8 2016 ...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST WEDNESDAY... * TEMPERATURE...TEMPERATURES WILL DROP TO 33 TO 37 DEGREES INCREASING THE CHANCES FOR FROST...ESPECIALLY IN LOW LYING AND SHELTERED AREAS. * IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
2 follow-up statements
786 WWUS73 KTOP 090934 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 334 AM CST WED NOV 9 2016 KSZ021-022-034-091500- /O.CON.KTOP.FZ.W.0004.000000T0000Z-161109T1500Z/ CLAY-RILEY-OTTAWA- INCLUDING THE CITIES OF...CLAY CENTER...MANHATTAN...MINNEAPOLIS... BENNINGTON 334 AM CST WED NOV 9 2016 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * TEMPERATURE...TEMPERATURES WILL DROP TO 29 TO 32 DEGREES. EXPECT WIDESPREAD FROST TO DEVELOP. * IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ KSZ011-012-023-024-026-035>040-054-055-091500- /O.CON.KTOP.FR.Y.0002.000000T0000Z-161109T1500Z/ NEMAHA-BROWN-POTTAWATOMIE-JACKSON-JEFFERSON-DICKINSON-GEARY- MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE- INCLUDING THE CITIES OF...SABETHA...SENECA...HIAWATHA...HORTON... WAMEGO...ST. MARYS...HOLTON...VALLEY FALLS...OSKALOOSA...PERRY... MCLOUTH...GRANTVILLE...MERIDEN...NORTONVILLE...ABILENE... HERINGTON...JUNCTION CITY...COUNCIL GROVE...ALMA...ESKRIDGE... MAPLE HILL...ALTA VISTA...MCFARLAND...HARVEYVILLE...PAXICO... TOPEKA...LAWRENCE...EMPORIA...OSAGE CITY...CARBONDALE...LYNDON... BURLINGAME...OVERBROOK 334 AM CST WED NOV 9 2016 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * TEMPERATURE...TEMPERATURES WILL DROP TO 33 TO 37 DEGREES INCREASING THE CHANCES FOR FROST...ESPECIALLY IN LOW LYING AND SHELTERED AREAS. * IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
240 WWUS73 KTOP 091457 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 857 AM CST WED NOV 9 2016 KSZ021-022-034-091600- /O.EXP.KTOP.FZ.W.0004.000000T0000Z-161109T1500Z/ CLAY-RILEY-OTTAWA- INCLUDING THE CITIES OF...CLAY CENTER...MANHATTAN...MINNEAPOLIS... BENNINGTON 857 AM CST WED NOV 9 2016 ...FREEZE WARNING WILL EXPIRE AT 9 AM CST THIS MORNING... TEMPERATURES HAVE STEADILY RISEN ABOVE FREEZING THIS MORNING AND CONDITIONS PROMPTING THE FREEZE WARNING ARE NO LONGER EXPECTED. $$ KSZ011-012-023-024-026-035>040-054-055-091600- /O.EXP.KTOP.FR.Y.0002.000000T0000Z-161109T1500Z/ NEMAHA-BROWN-POTTAWATOMIE-JACKSON-JEFFERSON-DICKINSON-GEARY- MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE- INCLUDING THE CITIES OF...SABETHA...SENECA...HIAWATHA...HORTON... WAMEGO...ST. MARYS...HOLTON...VALLEY FALLS...OSKALOOSA...PERRY... MCLOUTH...GRANTVILLE...MERIDEN...NORTONVILLE...ABILENE... HERINGTON...JUNCTION CITY...COUNCIL GROVE...ALMA...ESKRIDGE... MAPLE HILL...ALTA VISTA...MCFARLAND...HARVEYVILLE...PAXICO... TOPEKA...LAWRENCE...EMPORIA...OSAGE CITY...CARBONDALE...LYNDON... BURLINGAME...OVERBROOK 857 AM CST WED NOV 9 2016 ...FROST ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING... TEMPERATURES HAVE STEADILY RISEN THIS MORNING AND CONDITIONS PROMPTING THE FROST ADVISORY ARE NO LONGER EXPECTED. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this freeze warning went out at Nov 8, 5:39 PM CST, 2 hours 24 minutes earlier.
Area forecast discussion, Nov 8, 5:39 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 539 PM CST Tue Nov 8 2016 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Wednesday) Issued at 116 PM CST Tue Nov 8 2016 Main forecast highlights: expected patchy to widespread frost tonight into Wednesday morning. Clouds have been slow to vacate southern portions of the area this afternoon, but a post frontal dry, cooler air mass has begun to push into the area. With ample subsidence giving way to clear skies and drier low-level air advecting eastward tonight, expect patchy to widespread frost is expected to develop late tonight into Wednesday morning as strong radiational cooling allows temperatures to drop into the low to mid 30s. The best chance for widespread frost will be across north central Kansas, where the growing season has already come to an end in many locations. Not too confident how far south the frost will develop as dew point temperatures may only drop into the upper 30s with lows only dropping into the upper 30s. Therefore, upon collaboration have opted to trim back on the frost advisory across far southern portions of the area. Wednesday will be a pleasant day across the region as high pressure moves through and brings light winds and clear skies, with seasonal temperatures. .LONG TERM...(Wednesday night through Tuesday) Issued at 116 PM CST Tue Nov 8 2016 Main forecast highlights: dry forecast through early next week with another shot of near freezing and/or freezing temperatures Friday night into Saturday morning. Towards the middle to the end of the work week, the upper-level pattern transitions to cutoff energy across the southeast underneath broad ridging spanning much of the CONUS. As shortwave energy rounds the ridge and begins to dig south across the Northern Plains on Thursday, return flow and warming 850mb temperatures will allow temps to warm briefly back up into the mid to upper 60s ahead of an advancing cold front. Models are consistent with this cold front pushing through northeast Kansas Thursday night into Friday. With moisture lacking along this boundary, not expecting any precipitation to develop. Decent post frontal cold air advection setting up Friday and Saturday, as high pressure drops down from Canada, will allow afternoon highs to drop back down to near normal for this time of year. Even though the better cold air looks to remain east of the region, could see the potential for more frost Friday night into Saturday. Otherwise, this weekend/beginning of next week look pleasant with warming temperatures. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 531 PM CST Tue Nov 8 2016 Expect VFR conditions for the next 24 hours. && .TOP WATCHES/WARNINGS/ADVISORIES... Frost Advisory from midnight tonight to 9 AM CST Wednesday for KSZ021>024-026-034>040-054-055. && SHORT TERM...ICT LONG TERM...ICT AVIATION...Gargan
Hazardous weather outlook, Nov 8, 2:42 PM CST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 242 PM CST TUE NOV 8 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-092045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 242 PM CST TUE NOV 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PATCHY TO WIDESPREAD FROST IS EXPECTED TO DEVELOP ACROSS MUCH OF THE AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PATCHY TO WIDESPREAD FROST IS EXPECTED TO PERSIST ACROSS MUCH OF THE AREA THROUGH THE MID MORNING HOURS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.